topimage
line decor
  
line decor
 
  Questions?
Comments?
Suggestions?

Drop us a line...

 


 

DRUGS & WEIGHT GAIN
Is Your Medication The Culprit?

In the vast majority of cases, being overweight is due to excessive food intake and insufficient physical activity. Chronic stress may also play a role, mainly through the action of the stress-hormone Cortisol, which increases appetite and favors the deposition of fat around the midsection.

However, it is a fact that certain medications may cause or contribute to weight gain, and since a large number of people may be using such medications, this fact must not be overlooked.

This section of our site focuses on the medications most commonly associated with weight gain. Follow the links below for a detailed discussion of the respective drug classes.


Here is a list of drugs commonly associated with weight gain:

  • Antidepressants - in particular the older tricyclic agents, but newer antidepressants from the SSRI class may be associated with weight gain as well.
  • Prednisone (a synthetic form of Cortisol) is notoriously associated with weight gain - via a mechanism similar to Cortisol. Prednisone is mainly used as an anti-inflammatory agent in arthritis and other rheumatic conditions, as an immunosuppressant in allergies and autoimmune diseases, and as a bronchial anti-inflammatory in asthma and chronic obstructive pulmonary disease.
  • Anti-inflammatory agents - such as Advil and Aleve - may lead to weight gain due to chronic water retention, particularly with ongoing or heavy usage.
  • Insulin, used in the treatment of diabetes, is an anabolic hormone and may sometimes lead to weight gain.
  • Hormonal agents containing estrogen and progesterone (e.g., oral contraceptives) may sometimes cause weight gain, although this effect appears to vary on an individual basis. Agents used for infertility treatments, which work by increasing the body's production of estrogen and progesterone, can sometimes cause significant weight gain as well.

 

 

Return from "Drugs & Weight Gain" to Home Page

 

 

 

 

 



 

 

 

 

Disclaimer: This website does not provide any medical diagnosis or treatment services.

Copyright ©2008, Med-Solver.com